Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 152, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2011, 4:43 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 4:43 PM CDT (21:43 UTC)
- Expired
- May 12, 2011, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:19 PM CDT | HAIL 0.88 | Bronaugh, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806
WUUS53 KSGF 122143
SVRSGF
KSC011-MOC217-122245-
/O.NEW.KSGF.SV.W.0152.110512T2143Z-110512T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 545 PM CDT.
* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES SOUTH OF GARLAND...OR NEAR ARMA...
MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IMPACTED INCLUDE BRONAUGH...DEERFIELD...FORT SCOTT...
GARLAND...HAMMOND...HORTON...METZ...MOUNDVILLE...NEVADA...RICHARDS
AND STOTESBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3805 9471 3804 9463 3806 9462 3806 9427
3804 9423 3806 9421 3805 9419 3806 9416
3806 9413 3765 9445 3765 9461 3767 9462
3768 9479
TIME...MOT...LOC 2143Z 203DEG 32KT 3761 9465
WIND...HAIL 60MPH 1.00IN
$$
CRAMER2 follow-up statements
899
WWUS53 KSGF 122159
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT THU MAY 12 2011
KSC011-MOC217-122245-
/O.CON.KSGF.SV.W.0152.000000T0000Z-110512T2245Z/
BOURBON KS-VERNON MO-
459 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR VERNON AND EASTERN BOURBON COUNTIES...
AT 453 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
8 MILES SOUTH OF GARLAND...OR 7 MILES EAST OF ENGLEVALE...MOVING
NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF
60 MPH.
LOCATIONS IMPACTED INCLUDE BRONAUGH...DEERFIELD...GARLAND...HORTON...
METZ...MOUNDVILLE...NEVADA...RICHARDS AND STOTESBURY.
THE CRAWFORD COUNTY KANSAS EMERGENCY MANAGEMENT DIRECTOR OBSERVED
GOLF BALL SIZED HAIL IN THE CITY OF ARMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
&&
LAT...LON 3802 9463 3802 9464 3806 9462 3806 9427
3804 9423 3806 9421 3805 9419 3806 9413
3765 9445 3765 9461 3767 9462 3768 9470
TIME...MOT...LOC 2158Z 213DEG 33KT 3766 9457
WIND...HAIL 60MPH 1.75IN
$$
CRAMER327
WWUS53 KSGF 122230
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT THU MAY 12 2011
KSC011-MOC217-122240-
/O.CAN.KSGF.SV.W.0152.000000T0000Z-110512T2245Z/
BOURBON KS-VERNON MO-
530 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN VERNON AND EASTERN
BOURBON COUNTIES IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3802 9463 3802 9464 3806 9462 3806 9427
3804 9423 3806 9421 3805 9419 3806 9413
3765 9445 3765 9461 3767 9462 3768 9470
TIME...MOT...LOC 2230Z 213DEG 33KT 3791 9437
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:56 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 12, 2:56 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 256 PM CDT THU MAY 12 2011 .DISCUSSION... /ISSUED 250 PM CDT THU MAY 12 2011/ AN UPPER LOW WAS POSITIONED OVER THE CENTRAL PLAINS THURSDAY AFTERNOON WHILE AN ATTENDANT COLD FRONT CURLED INTO EASTERN KANSAS AND CENTRAL OKLAHOMA. CONVECTION THROUGH EARLY AFTERNOON HAD BEEN CONFINED TO EASTERN TEXAS WITH A FEW CELLS BEGINNING TO DEVELOP ALONG THE FRONT IN EASTERN OKLAHOMA. IT APPEARS THAT CONVECTION WILL INITIALLY INITIATE ACROSS OKLAHOMA THEN SPREAD NORTHEAST AS A MID LEVEL JET STREAKS NORTHEAST FROM THE SOUTHERN PLAINS. THIS INCREASE IN SYNOPTIC SCALE LIFT AND A GRADUAL COOLING OF THE UPPER LEVELS OF THE ATMOSPHERE IN RESPONSE TO THE APPROACHING UPPER LOW SHOULD RESULT IN AN INCREASE IN CONVECTIVE DEVELOPMENT FROM LATE AFTERNOON INTO THE EVENING. THESE FACTORS AND AN INCREASE IN DEEP LAYERED SHEAR WILL SUPPORT STRONG TO ISOLATED SEVERE THUNDERSTORMS INTO THE EVENING. WHILE ACTIVITY WILL LIKELY CONTINUE INTO THE OVERNIGHT EXPECT A DECREASE IN INTENSITY. THE COOLING THERMAL PROFILE WILL LEAD TO A POTENTIAL OF LARGE HAIL. THE RISK OF TORNADOES IS LOW AS SHEAR PROFILES ARE NOT FAVORABLE BUT SOME LOW LEVEL CAPE DOES EXIST. THE UPPER LOW WILL TRACK ACROSS THE AREA ON FRIDAY BRINGING MUCH COOLER AND SHOWERY CONDITIONS. WITH THE COLD CORE OVERHEAD CONVECTION WILL LIKELY INCREASE DURING THE DAY WITH THE POTENTIAL OF STRONG TO ISOLATED STORMS WITH HAIL. THIS SYSTEM WILL TRANSLATE OFF TO THE EAST THIS WEEKEND BUT ANOTHER UPPER LOW OR TROUGH AXIS WILL DROP SOUTH INTO THE AREA SUNDAY. THIS WILL MAINTAIN THE CHANCE OF SHOWERS ALBEIT LESS COVERAGE SATURDAY AND SUNDAY ALONG WITH COOL TEMPERATURES. BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH NEXT WEEK AS A BLOCKING PATTERN SETS UP AND WE REMAIN PREDOMINANTLY UNDER A NORTH TO NORTHWEST FLOW ALOFT. A CHANCE OF SHOWERS MAY DEVELOP LATER IN THE WEEK INTO THE WEEKEND AS UPPER LEVEL DISTURBANCES ATTEMPT TO UNDERCUT THE UPPER RIDGE. FOSTER && .AVIATION... 18Z TAF ISSUANCE...KSGF/KJLN/KBBG... MAIN FORECAST CONCERN FOR THE 18Z TAF PERIOD REVOLVES AROUND THE TIMING AND LOCATION OF SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS FAR SOUTHWEST MISSOURI AFTER 2 PM SPREADING NORTH AND EAST ACROSS THE OZARKS THROUGH THE LATE AFTERNOON AND EVENING. CURRENTLY A MVFR STRATUS DECK CONTINUES TO BUILD IN ACROSS NORTHWEST OKLAHOMA...SOUTHEAST KANSAS...AND SOUTHWEST MISSOURI. STORMS ARE EXPECTED TO DEVELOP WELL AHEAD OF A FRONTAL BOUNDARY CURRENTLY LOCATED ACROSS EASTERN KANSAS AND OKLAHOMA. GIVEN THE SCATTERED NATURE THESE STORMS ARE EXPECTED TO TAKE...LOCATION AND TIMING CONTINUES TO BE AN ISSUE REGARDING THE CURRENT TAFS. AFTER TONIGHT...SCATTERED SHOWERS ACROSS THE REGION CAN BE EXPECTED TO PREVAIL THROUGH THE FORECAST PERIOD AS A STRONG SURFACE LOW CONTINUES TO MOVE ACROSS THE CENTRAL PLAINS OVERNIGHT AND ACROSS MISSOURI ON FRIDAY. KURTZ && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 12, 12:23 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1223 PM CDT THU MAY 12 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1223 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED RISK FOR SEVERE THUNDERSTORM WINDS AND HAIL. LIMITED RISK FOR TORNADOES. ELEVATED RISK FOR LIGHTNING. DISCUSSION... SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM AND CONTINUE INTO THIS EVENING AS INSTABILITY AND VERTICAL WIND SHEAR INCREASE IN ADVANCE OF AN APPROACHING STORM SYSTEM. STRONG TO POTENTIALLY SEVERE STORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA. THE GREATEST RISK OF SEVERE STORMS WILL OCCUR BETWEEN 3 AND 10 PM ACROSS SOUTHERN MISSOURI. THE PRIMARY STORM HAZARDS WILL BE LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND FREQUENT LIGHTNING. THIS RISK OF A SHORT LIVED TORNADO IS LIMITED...AND CONFINED MAINLY TO SOUTHWEST MISSOURI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AS THE CORE OF AN UPPER LEVEL LOW MOVES ACROSS THE REGION. SEVERE STORMS MAY BE POSSIBLE...MAINLY ACROSS SOUTH CENTRAL MISSOURI...IF ENOUGH DAYTIME HEATING AND INSTABILITY CAN DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT ACROSS SOUTHERN MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, May 12, 12:07 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TORNADO 1 ESE ANDERSON 36.64N 94.42W
05/11/2011 MCDONALD MO NWS STORM SURVEY
NATIONAL WEATHER SERVICE DAMAGE SURVEY ASSESSMENT TEAM
CONFIRMED AN EF-0 TORNADO EAST OF ANDERSON. MULTIPLE
LIMBS DOWN...TREES DOWN...AND ROOF DAMAGE TO A BARN ALONG
CEDAR STREET. APPROXIMATE PATH LENGTH OF THREE QUARTERS
OF A MILE WITH A PATH WIDTH OF 75 YARDS. WIND SPEEDS
ESTIMATED BETWEEN 70 AND 80 MPH.
&&
JTKSpecial weather statement, May 12, 4:29 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 PM CDT THU MAY 12 2011 MOZ096-122215- DOUGLAS MO- 429 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ALERT FOR WESTERN DOUGLAS COUNTY UNTIL 515 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF ROME...OR 6 MILES SOUTHWEST OF AVA...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE AVA...BRUSHYKNOB...GOODHOPE...ROME AND SQUIRES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LAT...LON 3706 9269 3706 9236 3681 9268 3687 9285 TIME...MOT...LOC 2130Z 215DEG 25KT 3689 9272 GRIFFIN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:05 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 25 min |
| May 11, 7:28 PM CDT | Special Weather Statement | SGF | Crawford | 47 min |
| May 12, 4:31 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 44 min |
| May 12, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 56 min |
| May 12, 6:01 PM CDT | Tornado Warning | SGF | Cherokee | 59 min |
| May 11, 7:13 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| May 11, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 44 min |
| May 12, 4:29 PM CDT | Special Weather Statement | SGF | Douglas | 46 min |
| May 12, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper | 56 min |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 36 min |
| May 12, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 66 min |
| May 12, 5:01 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 44 min |
| May 12, 5:21 PM CDT | Tornado Warning | SGF | Cedar, Dade, Polk | 54 min |
| May 12, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 66 min |
| May 12, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 51 min |
| May 12, 5:41 PM CDT | Special Weather Statement | SGF | Wright | 34 min |
| May 12, 5:43 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 48 min |
| May 12, 5:53 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 52 min |
| May 12, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 64 min |
| May 12, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory | 60 min |
| May 12, 6:01 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 30 min |
| May 12, 6:06 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 39 min |
| May 12, 6:15 PM CDT | Tornado Warning | SGF | Polk | 45 min |
| May 12, 6:17 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 58 min |
| May 12, 6:19 PM CDT | Special Weather Statement | SGF | Pulaski | 26 min |
| May 12, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Pulaski | 43 min |
| May 12, 6:25 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 49 min |
| May 12, 6:37 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 38 min |
| May 12, 6:41 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 49 min |
| May 12, 6:56 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory | 37 min |
| May 12, 6:57 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 48 min |
| May 12, 6:58 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.